iCliniq logo

Ask a Doctor Online Now

HomeAnswersOrthopedician and Traumatologysports herniaI have a sports hernia. Can this cause hip pain?

Can a sports hernia cause hip pain?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At February 27, 2023
Reviewed AtOctober 12, 2023

Patient's Query

Hello doctor,

I have a confirmed symptomatic hip labral tear seen on an MRI (magnetic resonance imaging) six years back. I could not have surgery at that time due to work responsibilities. I went back to see my orthopedician last month. He found additional symptoms of a possible sports hernia. He gave me an X-ray-guided Cortisone shot into the hip joint that did not relieve pain in the hip, pubis, or groin, with the pubis and groin pain being more intense after the shot. He has now referred me to a general surgeon to explore the possibility of a sports hernia. Is it possible that the sports hernia could be causing hip pain? They also want to do the hernia surgery because I did not get relief from the hip Cortisone shot. They cannot do the two surgeries at the same time.

Kindly help.

Hello,

Welcome to icliniq.com.

If the Cortisone shot in the hip joint did not relieve the pain, there are more chances that it is not a labral tear and possibly a sports hernia. Yes, it is possible that sports hernia can mimic hip pain, so it is better to be investigated and checked clinically. A general surgeon is better at doing that. If you have a sports hernia and the Cortisone injection did not relieve the hip pain, there is no point in doing two surgeries simultaneously.

Thank you.

Patient's Query

Hello doctor,

I had intense hip pain sitting at a baseball game last night. Would this still indicate that the Cortisone shot did not work as it was two weeks from yesterday?

Hello,

Welcome back to icliniq.com.

Yes, the Cortisone did not work. Usually, the pain is reduced immediately after the injection due to local anesthesia. Then after four to five days, it starts coming down again as the steroid starts working. It should have maximum effect after one week, but you have pain, so it is not working. It is better to consult a general surgeon for a sports hernia, as it causes nagging pain in the groin and front of the thigh.

Thank you.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Sharoff Lokesh Mohan
Dr. Sharoff Lokesh Mohan

Orthopedician and Traumatology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Orthopedician and Traumatology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy